Maryland, 2002

Hail and Damaging Winds in Maryland, May 12, 2002

May 12, 2002 · NWS LWX · 18 events in 10 counties and zones

Scattered thunderstorms moved through Northern Virginia during the evening of the 12th. The storms contained damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$112,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms moved through Northern Virginia during the evening of the 12th. The storms contained damaging winds and hail. In Washington County, a few trees were downed on the south side of Hagerstown. Dime sized hail fell in Mt. Aetna. In Frederick County, a small tree was downed in Lewistown. In Montgomery County, a large tree fell onto the Olney Theater and damaged residential quarters. A home in Olney was also damaged when trees and power lines fell onto it. Route 355 was closed in Germantown after trees and power lines fell onto the highway between Gunners Branch and Middlebrook roads. Trees were downed and a the roof of a porch was blown off near Crooked Creek in Rockville. In Howard County, several trees and power lines were downed onto roads and structures. In Savage, one house was damaged by the high winds. In Elkridge, one house was severely damaged by a downed tree on Elkridge Heights Road. One fire fighter who responded to the scene was injured. In addition, an apartment building was damaged and a chimney was downed. In Columbia, a large tree on Shaker Drive narrowly missed falling onto a crowded porch. A 62 MPH wind gust was recorded in Laurel. In Baltimore County, 20,000 customers lost power after trees downed power lines. In Arbutus, a large tree fell onto a home and seriously damaged the structure. Other trees were downed onto roads and cars. Twenty trees were downed across the southern part of Baltimore. Heavy downpours flooded roads after drains became clogged with debris. Small trees and large limbs were downed by 51 MPH in Dundalk. A 53 MPH wind gust was recorded in Catonsville. In Harford County, quarter sized hail was reported in Edgewood. Winds gusted as high as 55 MPH at Aberdeen Proving Grounds. In Anne Arundel County, about 10,000 customers lost power after trees fell onto power lines in the northern portion of the county. A wind gust of 45 MPH was recorded at BWI Airport. Two trees were downed onto houses in Glen Burnie. In Prince George's County, trees were downed onto wires in the Bowie area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 12, 1:20 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, May 12, 1:20 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
220 PM EDT SUN MAY 12 2002

TONIGHT...

SHORTWAVE WILL MOVE EWD PASSING JUST N OF THE AREA 00Z-06Z. THE
ASSOCD SFC WAVE WILL TRACK EWD ALG THE FNT WHICH WILL BE POSITIONED
JUST N OF THE AREA. FNT WILL SAG SWD TOWARD THE PA BORDER
LATER TNGT AND ANOTHER SFC WAVE WILL MOVE EWD ALG THE SAGGING FNT.

DEWPOINTS ARE RISING NICELY OVR THE AREA AS S FLOW IS ADVECTING
MOISTURE NWD. IN ADDTN...SOME AFTRN HEATING HAS RESULTED IN
INCREASING CAPE AND LOWERING OF THE LIS FROM SW AND W WORKING ITS
WAY NEWD. UNSTABLE AIR MASS NOW  MOVING INTO THE AREA WITH THE
LAST OF THE STABLE AIR EXITING NE MD. SO FAR...ONLY SCT CONVECTION
OVR WRN AREAS IN AREA OF HIGHEST CAPES/LOWEST LIS.

12Z ETA HAS A 70KT WIND MAX AT 700MB CROSSING THE MD/PA BORDER
AROUND 00Z IN ASSOCN WITH VORT MAX. IN ADDTN...ETA SHOWING GOOD PRES
FALLS THIS EVE OVR THE AREA. EXPECT CONVECTION THIS EVENING AS SFC
WAVE MOVES ALG THE FNT AND FNT SAGS SWD A BIT SWD. BIGGEST THREAT
WILL BE STRAIGHT LINE DAMAGING WINDS THANKS TO SPEED MAX AND HIGHEST
THREAT OF SVR WILL BE NEAR THAT SPEED MAX OVR THE NRN ZNS. WILL HAVE
ENHANCED WORDING IN NRN 2/3 CWA FOR THIS EVENING. OVER THE SRN 1/3
OF THE AREA...DYNAMICS ARE LACKING AND WIND PROFILES NOT AS
IMPRESSIVE. HOWEVER...THAT IS THE MOST UNSTABLE AREA SO CANT RULE
OUT ISOLD SVR IN THAT AREA....BUT AGAIN...MAIN FOCUS SHOULD BE ACRS
THE N.

INITIAL ROUND OF CONVECTION WILL PASS BY 06Z BUT GIVEN THE PROXIMITY
OF THE FNT AND THE FACT THAT ANOTHER WAVE WILL MOVE ALG IT...CANT
RULE OUT SHRA/TSRA ALL NIGHT. HOWEVER...DO NOT EXPECT THE ACTIVITY
LATER AT NIGHT TO BE SEVERE SINCE AIR MASS SHOULD BE WORKED OVER
FROM INITIAL CONVECTION...AIR MASS WILL NOT BE AS UNSTABLE.

WILL HAVE LIKELY POPS TONIGHT ACRS THE N 2/3 OF AREA...CLOSEST TO
THE SFC AND UPR LVL SYSTEMS. FURTHER S...WILL GO WITH CHC POPS.

PWS CLIMB FAIRLY HIGH TNGT SO TSTMS COULD CONTAIN HEAVY RAIN.
HOWEVER...FFG VALUES NOT TOO LOW ATTM OVR CWA AND STORMS SHOULD BE
MOVING AT A FAIRLY GOOD CLIP. WILL HOLD OFF ON ANY FFA FOR TNGT.

WALSTON

...LONGER TERM...MON THRU SUN...

BY MON MORNING...ORGANIZED CONVECTION FROM SUN NIGHT WILL HAVE COME
TO AN END AND ATMOS WILL HAVE STABILIZED A BIT. MODELS SHOW ONLY
WEAK LIFT S AND E OF SFC BOUNDARIES FCST TO BE NEAR W AND N CWA
BORDERS BY SUNRISE. MOST OF CWA WILL BE IN WARM SECTOR SO THIS WILL
ALLOW SOME SUN TO PEEK THRU DURING AM CAUSING SOME DEGREE OF
INSTABILITY TO REDEVELOP.

WARM FRONT JUST N OF CWA FCST TO PUSH SWARD BY EARLY AFT MAKING
DEVELOPING SFC LOW TRACK ACROSS N CWA. COLD FROPA EXPECTED 00Z-06Z
FROM W TO E. MODELS CONTINUE TO SHOW GOOD VVEL IN ADDITION TO LLJET
AND WEAK VORT DYNAMICS ALONG THESE BOUNDARIES SO LIKELY POPS
WARRENTED. SPC PUT ENTIRE CWA IN SLIGHT RISK DAY 2 /MAINLY MON
EVE/ FOR WIND GUSTS DUE TO SIG SPEED SHEAR FROM LLJET AHEAD OF COLD
FRONT. TSTM SEVERITY WILL DEPEND ON HOW MUCH SUN WE GET DURING DAY
MON.

ANOTHER CONCERN IS PRECIP WATER VALUES AVG 1.75 INCH 18Z-00Z MON
WHICH COULD CAUSE HEAVY DOWNPOURS.  IF ANY AREA RECEIVES HVY
RAINFALL TONIGHT ANOTHER ROUND OF PRECIP MON/MON NIGHT MIGHT CAUSE
PROBLEMS. WILL LET MID SHIFT DECIDE IF ANY PART OF CWA NEEDS FLOOD
WATCH BASED ON WHAT HAPPENS THIS EVE.

SHRA/TSRA WILL COME TO AN END WITH FROPA MON NIGHT BUT LOW WILL
BECOME CUTOFF OVER NEW ENGLAND TUE KEEPING CWA IN PATH OF VORTICITY
ROTATING AROUND FEATURE. THIS WILL KEEP CONSIDERABLE CLDS AND LLRH
IN CWA...ESPECIALLY IN MTNS TUE AND TUE NIGHT. THERE IS A SMALL
THREAT OF UPSLOPE SHRA WITH FEATURE IN FAR W RIDGES SO WILL HAVE
SILENT 20 POP THERE. CWA ALSO IN SIG PRES GRAD AS HIGH TRIES TO
APPROACH. WILL MENTION BREEZY COND MON NIGHT THROUGH TUE
NIGHT...EXCEPT WILL GO WINDY ON RIDGES MON NIGHT DUE TO STRENGTH OF
CAA /850MB TEMPS DROP 12 DEGREES IN 12 HRS/ AND SIG PRESSURE
FALLS.

HIGH PRES ARRIVES WED CLEARING REMAINING CLDS...AND LINGERS THROUGH
FRI. ECMWF AND AVN EXTENSION NOW AGREE COLD FRONT WILL APRROACH CWA
FROM NW FRI NIGHT AND CROSS CWA SAT. GRADUAL CLEARING EXPECTED SUN
AS LOW PUSHES OFFSHORE.

REGARDING TEMPS...STAYED CLOSE TO GUIDANCE MON. MON NIGHT THRU
WED...UNDERCUT GUIDANCE A BIT BECAUSE DO NOT BELIEVE WITH SUCH
STRONG CAA AND 850MB TEMPS DROPPING TO NEAR ZERO THAT WE WILL REACH
HIGHS NEAR 70. TEMPS WED A FEW DEGREES BELOW GUIDANCE FOR TRENDING
PURPOSES. GUIDANCE TEMPS LOOKED GOOD FRI THRU SUN.

THANKS FOR COORD RNK.

MMARGRAF

.LWX...NONE.

In the hours before

Special weather statement, May 12, 9:45 AM EST, 5 hours 43 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-122300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1045 AM EDT SUN MAY 12 2002

...RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

A FRONT WILL REMAIN STATIONARY JUST NORTH OF THE AREA THIS AFTERNOON
AND TONIGHT.  MEANWHILE...AREAS OF LOW PRESSURE WILL MOVE EASTWARD
ALONG THE FRONT. SOUTH OF THE FRONT...MUCH OF THE AREA WILL BE IN A
WARM...MOIST UNSTABLE AIR MASS THIS AFTERNOON INTO THIS EVENING.

THE COMBINATION OF THE WARM...MOIST UNSTABLE AIR...AND THE FRONT
WILL RESULT IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON.

THERE IS A SLIGHT RISK THAT THUNDERSTORMS COULD BECOME SEVERE THIS
AFTERNOON INTO TONIGHT OVER NORTHERN VIRGINIA...THE DISTRICT OF
COLUMBIA...EASTERN WEST VIRGINIA AND MUCH OF MARYLAND. THE BIGGEST
THREAT WILL BE DAMAGING WINDS OF 55 TO 70 MPH. IN ADDITION...
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...
LIGHTNING...AND HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WALSTON
Special weather statement, May 12, 3:14 PM EST, 14 minutes before
VAZ041-042-122115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
414 PM EDT SUN MAY 12 2002

A THUNDERSTORM LEAVING WARREN COUNTY VIRGINIA HAS PRODUCED WIND
GUSTS OF UP TO 50 MPH...AND WILL AFFECT NORTHERN FAUQUIER COUNTY AND
SOUTHERN LOUDOUN COUNTY THROUGH 515 PM. IF YOU SEE OR HEAR THIS
STORM APPROACHING MOVE TO SHELTER - THIS STORM HAS HAD A HISTORY OF
PRODUCING HIGH WINDS AND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Sterling radar (KLWX), 71 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Washington

When
May 12, 3:28 PM EST
Where
Washington County, 1 mi NE of Beaver Creek
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -77.633

Dime sized hail fell in Mt. Aetna.

Thunderstorm Wind, Montgomery

When
May 12, 3:52 PM EST
Where
Montgomery County, Germantown
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
39.183, -77.283

Trees and power lines were downed onto roads.

Thunderstorm Wind, Montgomery

When
May 12, 4:00 PM EST
Where
Montgomery County, Rockville
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
39.083, -77.150

A roof was blown off a porch and trees were downed.

Thunderstorm Wind, Montgomery

When
May 12, 4:00 PM EST
Where
Montgomery County, Gaithersburg
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -77.200

Several trees and power lines were downed onto roads and cars.

Thunderstorm Wind, Montgomery

When
May 12, 4:00 PM EST
Where
Montgomery County, Olney
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
39.150, -77.067

A large tree was downed onto a building at the Olney Theatre and a home.

Thunderstorm Wind, Howard

When
May 12, 4:00 PM EST to 4:20 PM EST
Where
Howard County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.267, -76.917

Several trees were downed onto buildings and roads in Allview, Savage, Elk Ridge, and Columbia.

Thunderstorm Wind, Prince George'S

When
May 12, 4:15 PM EST
Where
Prince George'S County, Laurel
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.100, -76.850

A wind gust of 62 MPH was recorded.

Thunderstorm Wind, Baltimore City (C)

When
May 12, 4:30 PM EST
Where
Baltimore City (C) County, Baltimore
Property damage
$10,000
Reported by
PARK/FOREST SERVICE
Coordinates
39.300, -76.617

Twenty trees and a few power lines were downed in the south portion of the city.

Thunderstorm Wind, Baltimore

When
May 12, 4:35 PM EST
Where
Baltimore County, Dundalk
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
39.267, -76.517

Small trees and limbs were downed.

Hail, Harford

When
May 12, 4:45 PM EST
Where
Harford County, Edgewood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -76.300

Quarter sized hail fell.

Thunderstorm Wind, Anne Arundel

When
May 12, 4:54 PM EST
Where
Anne Arundel County, Glen Burnie
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
39.167, -76.633

Two trees were downed onto homes.

Thunderstorm Wind, Washington

When
May 12, 5:30 PM EST
Where
Washington County, 5 mi S of Hagerstown
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.580, -77.717

A few trees were downed.

Thunderstorm Wind, Frederick

When
May 12, 5:40 PM EST
Where
Frederick County, Lewistown
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -77.417

A small tree was downed onto a road.

Thunderstorm Wind, Baltimore

When
May 12, 6:00 PM EST
Where
Baltimore County, 1 mi N of Halethorpe
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
39.267, -76.700

Several trees were downed onto cars and roads. One home was seriously damaged by a fallen tree.

Thunderstorm Wind, Anne Arundel

When
May 12, 6:00 PM EST
Where
Anne Arundel County, Jessup
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
39.150, -76.783

Trees were downed.

Thunderstorm Wind, Carroll

When
May 12, 7:00 PM EST
Where
Carroll County, Eldersburg
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -76.950

Wires were downed.

Thunderstorm Wind, Howard

When
May 12, 7:15 PM EST
Where
Howard County, Elk Ridge
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
39.217, -76.717

A chimney collapsed onto an apartment building.

Thunderstorm Wind, Prince George'S

When
May 12, 7:20 PM EST
Where
Prince George'S County, Bowie
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -76.783

Trees were downed onto wires.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297700, 5297701, 5297702, 5297703, 5297781, 5297782, 5297783, 5297784, 5297785, 5297786, 5297787, 5297788, 5297789, 5297790, 5297791, 5297792, 5297793, 5297794.